ZOMBIE DRUG: Experts Warn of High Health Risk

UK experts have warned that people using cannabis THC vapes risk inhaling a very dangerous substance called xylazine.

The sedative, designed to put big animals such as cows and horses to sleep, can be lethal for humans.

The experts who gave the warning after discovering some confiscated products contained the “zombie” drug, said It is “alarming” to find it in “even a few” illicit e-cigarettes that many think are pretty harmless.

They said it puts people, as well as those who inject or take strong drugs, at risk.

“The illegal global xylazine market has so far mostly seen it mixed with strong opioid drugs, such as heroin or fentanyl.

“There has been at least one xylazine-related UK death already – and there are fears misuse could grow, as it has in the US.

” BBC Inside Health: On the trail of a new street drug, Dr Caroline Copeland and colleagues from King’s College London say new types of illicit xylazine products are now entering the UK market.

“As well as risky vapes, they found tablets being sold as codeine and diazepam, or Valium, that contained xylazine.

“The researchers contacted all toxicology laboratories in the UK last year to gather evidence.

“They also looked at drug-testing results from hauls seized by law enforcement.

“The findings are published in the journal Addiction

” Tetrahydrocannabinol (THC) is the main psychoactive constituent of cannabis – and THC vapes are illegal in the UK.
“Cannabidiol (CBD) is also a component of the cannabis plant but does not give a high – and CBD oil, including in vapes, is legal to sell in the UK.

“The UK’s Advisory Council on the Misuse of Drugs recently recommended to the government xylazine be listed as a Class C drug, putting it in the same category as laughing gas, anabolic steroids and benzodiazepines, which would mean people possessing it could be jailed for two years and those dealing it, 14 years.

“The health risks are amplified when it is taken with other strong sedatives” according to the BBC.

Reports say the drug could cause difficulty in breathing, dangerously low blood pressure, slowed heart rate, wounds that could become infected, addiction and severe withdrawal symptoms
death.

It is not clear what level of harm inhaling it might do.

The report said some children and teenagers in the UK have needed hospital treatment after they were thought to have used a vape spiked with another illegal drug, Spice.
-BBC- with input from NIM

Leave a Reply

Your email address will not be published. Required fields are marked *